MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C2860
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil¿s pusher assembly.The stretch resistant wire (sr wire) was fractured.The embolization coil was detached from its pusher assembly, inside its introducer sheath.The ruby coil¿s sr wire was fractured and, therefore, the ruby coil was not functionally tested through a demonstration microcatheter for resistance.Conclusions: evaluation of the returned ruby coil revealed that the sr wire was fractured.This type of damage is likely a result of forcefully retracting the device against resistance.Due to the detached embolization coil via sr wire fracture, the device was unable to be functionally tested for tracking ability within a microcatheter.Evaluation of the returned pod packing coils (podj''s) revealed that both pusher assemblies were kinked in multiple locations.If the device is forcefully advanced against resistance, damage such as these kinks may occur.In addition, some of these kinks may have occurred while packaging the devices for return.Further evaluation of the podj with lot #f77382 revealed that the pusher assembly was fractured.This type of damage may have occurred due to an attempt to straighten an initial kink.Both podj''s were attempted to be advanced through a demonstration microcatheter and resistance was encountered as the kinks in the pusher assemblies entered the microcatheter.The podj''s were unable to be advanced any further.The lantern mentioned in the complaint was not returned for evaluation and therefore, the root cause of initial resistance of these devices could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-02245, 3005168196-2017-02246.
 
Event or Problem Description
The patient was undergoing a transjugular intrahepatic portosystemic shunt (tips) procedure to treat a large varices using ruby coils and pod packing coils (podjs).During the procedure, the physician deployed and detached initial ruby coils using a forty-five degree tip lantern delivery microcatheter (lantern).While attempting to advance a new ruby coil and two new podj''s through the same lantern, the physician encountered resistance.Therefore, all three coils were removed and the procedure was completed using a total of about twenty ruby coils and podj''s, the initial lantern and a new lantern.It should be noted that the physician only switched out the lantern during the procedure because he needed a different tip shape.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7139244
Report Number3005168196-2017-02244
Device Sequence Number1290381
Product Code HCG
UDI-Device Identifier00814548013091
UDI-Public00814548013091
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/17/2025
Device Catalogue NumberRBY2C2860
Device Lot NumberF77231
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2017
Initial Report FDA Received Date12/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR